Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

May 6, 2012Stone County, Missouri

NWS Springfield, MO issued this special weather statement at May 6, 2012, 2:25 PM CDT for Stone County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 2:25 PM CDT (19:25 UTC)
Expired
May 6, 2012, 3:00 PM CDT
In force
35 min
Issued by
NWS Springfield, MO

County Stone County, MO

The radar

The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WWUS83 KSGF 061925
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SUN MAY 6 2012

MOZ103-062000-
STONE MO-
225 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONE COUNTY...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING ACROSS WESTERN BARRY 
COUNTY...MOVING EAST AT 15 MPH. QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS 
IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS.

BOATERS OR CAMPERS ON OR NEAR TABLE ROCK LAKE...SHOULD BE 
AWARE...THAT THIS LINE OF STORMS COULD MOVE ACROSS THE LAKE AREA 
WITHIN THE NEXT HOUR TO HOUR AND A HALF. 

THUNDERSTORMS POSE A VARIETY OF LIFE THREATENING 
HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY 
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY 
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A 
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3650 9358 3682 9357 3682 9361 3690 9361
      3692 9360 3691 9334 3682 9334 3682 9331
      3667 9330 3664 9331 3650 9332 3649 9333
TIME...MOT...LOC 1923Z 267DEG 15KT 3681 9395 3651 9396

$$

CRAMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 6, 2:08 PM CDT, 17 minutes earlier.

Area forecast discussion, May 6, 2:08 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 6 2012

...MESOSCALE CONVECTIVE DISCUSSION...

THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING.

AN OUTFLOW BOUNDARY CONTINUES TO MOVE ACROSS SOUTHWEST
MISSOURI...AND WILL NEED TO BE WATCHED CLOSELY FOR SEVERE
THUNDERSTORM DEVELOPMENT.

AN EXTREMELY UNSTABLE ENVIRONMENT EXISTS ACROSS SOUTHERN AND CENTRAL
MISSOURI. RUC SUGGESTS THAT 4000 J/KG OF MIXED LAYER CAPE IS NOW
PRESENT FOR UPDRAFTS TO WORK WITH.  THE ONE MITIGATING FACTOR IS
SHEAR VALUES...WHICH ARE VERY LOW.  DEEP LAYER SHEAR IS ONLY ABOUT
10 TO 20 KNOTS...WHILE LOW LEVEL HELICITIES ARE UNDER 50 M2S2.

THE PRIMARY RISK WITH STORMS THAT DEVELOP WILL BE DAMAGING DOWNBURST
WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL TO THE SIZE OF GOLF
BALLS. A 0-4KM THETA E DIFFERENTIAL RANGING BETWEEN 35 AND 40
DEGREES...SUGGESTS A HIGH LIKELIHOOD OF DOWNBURSTS.

CURRENTLY...THE LINE SEGMENT MOVING INTO BARRY COUNTY WILL HAVE A
HIGH RISK FOR PRODUCING DAMAGING WIND GUSTS.  WE WILL NEED TO
MONITOR FOR IMPACTS OVER TABLE ROCK LAKE...AS MANY BOATERS ARE ON
THE LAKE THIS AFTERNOON.  THIS STORM IS CATCHING ABOUT 25 KNOTS OF
0-3 KM SHEAR...WITH A NEAR PERPENDICULAR INTERACTION...WHICH COULD
INCREASE THE STRENGTH OF THE LINE SEGMENT FOR THE NEXT HOUR OR SO.

CRAMER

&&

.DISCUSSION...

IT LOOKS TO BE A MESSY NEXT 24 TO 36 HOURS ACROSS THE CWA AS
WEAKLY ORGANIZED CONVECTION MOVES THROUGH THE AREA.  ONCE THIS
APPROACHING SYSTEM MOVES THROUGH HOWEVER...A COMFORTABLE STRETCH OF
SPRING WEATHER APPEARS TO BE ON TAP FOR THE REGION.

STARTING OUT EARLY THIS MORNING...RATHER COMPLEX BUT GENERALLY WEAK
SOUTHWEST FLOW IS IN PLACE ALOFT OVER THE AREA.  AT THE
SURFACE...LOW PRESSURE CONTINUES TO ORGANIZE OVER THE HIGH
PLAINS...WITH EXPANSIVE SURFACE TROUGHING EXTENDING INTO THE
NORTHERN PLAINS ALONG A SHARPENING SURFACE FRONT.  A LARGE LINEAR
MCS HAD DEVELOPED OVERNIGHT FROM NEBRASKA THROUGH MUCH OF SOUTHERN
MINNESOTA.

OUTFLOW HAS SURGED WELL AHEAD OF THIS CONVECTION AS OF 07Z THIS
MORNING...AND THIS BOUNDARY WILL LIKELY BE THE INITIAL FOCUS FOR
CONVECTION OVER THE SGF CWA BY MIDDAY.  SUSPECT THAT THIS BOUNDARY
WILL BEGIN TO IMPINGE ON THE NORTHWESTERN PERIPHERY OF THE CWA
BETWEEN 18Z AND 21Z TODAY...ABOUT THE TIME THAT A VERY UNSTABLE
AIRMASS WILL BE EFFECTIVELY UNCAPPED.  ONCE SURFACE INHIBITION
ERODES...LIFT ALONG THE OUTFLOW WILL HAVE A VERY WARM AND MOIST LOW
LEVEL AIRMASS AVAILABLE TO TAP INTO...WITH RATHER STEEP MID LEVEL LAPSE
RATES ALOFT.  AS A RESULT...4000+ J/KG OF SFC CAPE WILL BE COMMON
OVER THE REGION...WITH FORECAST SOUNDINGS SUGGESTING NEARLY 1000
J/KG AVAILABLE THROUGH THE HAIL GROWTH LAYER.  WHILE INSTABILITY
WILL BE HIGH TO EXTREME IN NATURE...OVERALL WEAK BULK SHEAR VALUES
(AROUND 20 KTS THROUGH 0-6 KM LAYER) WILL MAKE CONVECTIVE
ORGANIZATION DIFFICULT TO COME BY.  WITH THAT IN MIND...DO BELIEVE
THE GREATEST SEVERE THREAT WILL BE FROM LARGE (PERHAPS VERY LARGE IN
A FEW INSTANCES) HAIL AS STORMS INITIALLY DEVELOP...AS WELL AS LOCALIZED
DOWNBURSTS DUE TO PRECIP LOADING PROCESSES.  THE TORNADO THREAT
APPEARS QUITE LOW AT THIS TIME...THOUGH ANY STORM MERGERS AND/OR
BOUNDARY INTERACTIONS THAT MAY ACT TO LOCALLY INCREASE HELICITY
VALUES WILL NEED TO BE WATCHED VERY VERY CAREFULLY...DUE TO THE VERY
HIGH INSTABILITY ALREADY IN PLACE.

ALONG WITH THE SEVERE WEATHER THREAT...WILL ALSO NEED TO BE MINDFUL
OF HEAVY RAIN POTENTIAL.  OVERALL STORM MOTIONS ARE EXPECTED TO BE
RATHER SLOW...AS WELL AS BOUNDARY-PARALLEL.  WHEN COMBINED WITH PWAT
VALUES APPROACHING 2 INCHES...THIS SUGGESTS THAT HEAVY RAIN/FLASH
FLOODING COULD BE POSSIBLE IN AT LEAST A LOCALIZED FASHION.  MOST
FAVORED AREA FOR THIS WILL BE WEST OF U.S. 65 AND NORTH OF
I-44...WHERE HEAVY RAIN FELL LAST WEEK.  FOR THE REMAINDER OF THE
AREA...HOPEFULLY THIS WILL SIMPLY SERVE AS A MUCH NEEDED DOSE OF
RAINFALL.

MUCH OF TODAY'S INITIAL CONVECTION WILL BE WELL AHEAD OF THE
SYNOPTIC COLD FRONT...WHICH LOOKS TO SLOWLY MAKE ITS WAY ACROSS THE
CWA THROUGH MID MORNING MONDAY.  RIGHT NOW...IT IS SOMEWHAT UNCLEAR
AS HOW CONVECTION WILL EVOLVE THROUGH THE OVERNIGHT HOURS INTO
MONDAY MORNING.  SUSPECT THAT EITHER NEW OUTFLOW WILL SERVE AS THE
FOCUS...OR ELSE ADDITIONAL DEVELOPMENT WILL BE REALIZED ALONG THE
ACTUAL FRONT THROUGH THE OVERNIGHT HOURS.  HAVE MAINTAINED HIGH POPS
THROUGH MONDAY MORNING TO ACCOUNT...THOUGH DO THINK THAT THE OVERALL
SEVERE WEATHER THREAT SHOULD DECREASE A BIT THROUGH THE OVERNIGHT
HOURS TONIGHT.

AS ALLUDED TO ABOVE...SYNOPTIC FRONT SHOULD FINALLY CLEAR THE CWA BY
MIDDAY MONDAY...WITH HIGH PRESSURE THEN TAKING CONTROL FOR MOST OF
THE REMAINDER OF THE WEEK.  THIS LOOKS TO RESULT IN SOME OF THE MOST
COMFORTABLE CONDITIONS WE'VE SEEN IN QUITE A WHILE ACROSS THE
REGION...WITH NEAR NORMAL HIGHS IN THE LOW 70S AND LOW TEMPS IN THE
LOW 50S.

BOXELL

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR RADAR TRENDS THIS AFTERNOON...THIS EVENING...AND
THROUGH TONIGHT.

A COLD FRONT IS APPROACHING THE REGION...WHICH WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS.  ANY SHOWER OR THUNDERSTORM
THAT DIRECTLY IMPACTS AN AIRFIELD...COULD CAUSE SOME VERY GUSTY
WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.  THE
ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE IDEAL FOR DOWNBURST
WIND GUSTS.

RAIN WILL EXIT THE REGION AFTER MIDNIGHT TONIGHT...GIVING WAY TO
FAIR WEATHER FOR SEVERAL DAYS STARTING TOMORROW MORNING.

AS THE FRONT SHIFTS THROUGH SOUTHERN MISSOURI TONIGHT...SURFACE
WINDS WILL SHIFT TO THE WEST AND NORTHWEST.

CRAMER

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS THROUGH THE WEEKEND...

MAY 6TH...

SITE...REC HIGH...REC WARM LOW

SGF....90/1952...73/2007
JLN....90/2007...73/1940
UNO....89/1949...69/2007
VIH....88/1956...68/2007

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 12:58 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT SUN MAY 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND
  PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. LARGE HAIL UP TO
  THE SIZE OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS IN EXCESS
  OF 70 MPH WILL BE THE PRIMARY HAZARDS. LOCALIZED FLASH FLOODING
  CAN ALSO BE EXPECTED.

  THESE STORMS WILL INITIALLY DEVELOP ALONG AN OUTFLOW BOUNDARY
  THIS AFTERNOON AS IT PUSHES EAST ACROSS THE MISSOURI OZARKS AND
  INTERACTS WITH HIGH LEVELS OF INSTABILITY.

  ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND
  TONIGHT OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS
  THE COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST.  A FEW
  OF THESE STORMS COULD ALSO BE SEVERE...WITH LARGE HAIL AND
  DAMAGING WIND GUSTS BEING THE PRIMARY RISKS.

  THUNDERSTORMS MAY MOVE ACROSS THE SAME LOCATIONS LATE THIS
  AFTERNOON AND TONIGHT RESULTING IN THE POTENTIAL OF SOME FLASH FLOODING.

  THERE WILL BE SOME SCATTERED AREAS WHERE AFTERNOON HEAT INDICES
  REACH THE MID 90S OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY
  EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
  POSSIBLE AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 6, 2:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WHEATON                 36.76N 94.06W
05/06/2012  E0.75 INCH       BARRY              MO   FIRE DEPT/RESCUE

&&

HATCH
Special weather statement, May 6, 2:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SUN MAY 6 2012

MOZ103-062000-
STONE MO-
225 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONE COUNTY...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING ACROSS WESTERN BARRY
COUNTY...MOVING EAST AT 15 MPH. QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS.

BOATERS OR CAMPERS ON OR NEAR TABLE ROCK LAKE...SHOULD BE
AWARE...THAT THIS LINE OF STORMS COULD MOVE ACROSS THE LAKE AREA
WITHIN THE NEXT HOUR TO HOUR AND A HALF.

THUNDERSTORMS POSE A VARIETY OF LIFE THREATENING
HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3650 9358 3682 9357 3682 9361 3690 9361
      3692 9360 3691 9334 3682 9334 3682 9331
      3667 9330 3664 9331 3650 9332 3649 9333
TIME...MOT...LOC 1923Z 267DEG 15KT 3681 9395 3651 9396

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:57 PM CDTSevere Thunderstorm WarningSGFBarry63 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningSGFBarry, Stone44 min
May 6, 4:13 PM CDTSpecial Weather StatementSGFVernon32 min
May 6, 4:25 PM CDTSpecial Weather StatementSGFDade35 min
May 6, 4:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 6, 4:57 PM CDTSpecial Weather StatementSGFCedar33 min
May 6, 5:29 PM CDTSevere Thunderstorm WarningSGFVernon31 min
May 6, 5:31 PM CDTFlash Flood WarningSGFVernon3 hr
May 6, 6:43 PM CDTSpecial Weather StatementSGFMorgan32 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFMorgan41 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.